Wildfire, San Diego
- When
- August 9, 12:00 PM PST to 12:30 PM PST
- Where
- San Diego County, 3 mi SE of (San)san Diego Intl
- Reported by
- NEWSPAPER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
A brush fire in Gopher Canyon threatened three residences. It was quickly put out by water bucket drops from a new fire fighting helicopter.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
A brush fire in Gopher Canyon threatened three residences. It was quickly put out by water bucket drops from a new fire fighting helicopter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 9, 7:55 AM PST, 4 hours 5 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 855 AM PDT FRI AUG 9 2002 .SYNOPSIS...BUILDING HIGH PRESSURE ALOFT WILL BRING HOT WEATHER TO SOUTHERN CALIFORNIA THIS WEEKEND WITH NEAR RECORD HEAT AWAY FROM THE COAST. A SHALLOW MARINE LAYER WILL PRODUCE AREAS OF NIGHT AND MORNING LOW CLOUDS AND DENSE FOG NEAR THE COAST. .DISCUSSION...DENSE FOG FORMED IN THE COASTAL AREAS TODAY AND MADE IT AS FAR INLAND AS MIRAMAR (NKX). THERE WAS NO 12Z SOUNDING THIS MORNING...BUT THE ESTIMATED MARINE LAYER DEPTH WAS BTWN 600 AND 800 FEET...SLIGHTLY LOWER THAN YESTERDAY. THICKNESSES INCREASED 30 TO 40 METERS OVER YESTERDAY AND TEMPERATURES THIS MORNING WERE ALREADY 4 TO 8 DEGREES HIGHER THAN 24 HOURS AGO. THIS WILL SET THE STAGE FOR A VERY HOT AFTERNOON IN THE INLAND VALLEYS...MOUNTAINS AND DESERTS WITH POSSIBLE RECORD HEAT. TRIPLE DIGIT TEMPERATURES ARE LIKELY IN THE INLAND EMPIRE THE NEXT COUPLE DAYS. THIS PATTERN WILL HOLD THROUGH SATURDAY NIGHT WITH WEAK SE FLOW ALOFT BRINGING OCCASIONAL CIRRUS CLOUDS FROM CONVECTION OVER NW MEXICO. THEN THE RIDGE WILL START TO BREAK DOWN EARLY NEXT WEEK AS A WEAK TROUGH MOVES ACROSS THE WEST. THIS TROUGH APPEARS TO BE WEAKENING ON SUCCESSIVE MODEL RUNS AND MAY NOT HAVE MUCH OF A COOLING EFFECT NEXT WEEK...PERHAPS ONLY 2 TO 4 DEGREES OVER WHAT WE WILL EXPERIENCE THIS WEEKEND. WILL TAKE A CLOSER LOOK AT THIS FOR THE AFTERNOON FORECAST PACKAGE ONCE ALL THE DATA BECOME AVAILABLE. SAN...HAZARDOUS WEATHER OUTLOOK FOR HEAT...SEE LAXSPSSGX. MOEDE
CAZ043-050-058-062-100000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 1150 AM PDT FRI AUG 9 2002 ...CLOUDY AND COOL AT THE COAST...SUNNY AND HOT INLAND... THERE WILL BE A MARKED CONTRAST IN WEATHER CONDITIONS ACROSS SOUTHERN CALIFORNIA TODAY WITH CLOUDY...COOL WEATHER NEAR THE COAST AND SUNNY...HOT WEATHER INLAND. A SHALLOW MARINE LAYER COUPLED WITH STRONG HIGH PRESSURE ALOFT HAS KEPT MARINE LAYER CLOUDS NEAR THE COAST. AT 1130 AM THE MARINE LAYER CLOUDS EXTENDED AS FAR INLAND AS INTERSTATE 5...AND AS A RESULT TEMPERATURES NEAR THE COAST REMAINED IN THE UPPER 60S. FARTHER INLAND TEMPERATURES HAVE ALREADY SOARED INTO THE 90S IN THE MOUNTAINS AND INLAND VALLEYS...WITH SOME AREAS ALREADY ABOVE 100. DESERT TEMPERATURES WERE CLOSE TO 110. RECORD HIGH TEMPERATURES ARE POSSIBLE TODAY IN THESE AREAS. PEOPLE IN THESE AREAS SHOULD AVOID STRENUOUS OUTDOOR ACTIVITY DURING THE DAY. DRINK PLENTY OF WATER AND AVOID ALCOHOLIC BEVERAGES. WEAR LIGHT WEIGHT AND LIGHT COLORED CLOTHING. NEVER LEAVE CHILDREN OR PETS IN CLOSED AUTOMOBILES...TEMPERATURES CAN QUICKLY RISE TO DANGEROUS LEVELS. NIGHT TIME LOWS WILL CONTINUE TO BE RELATIVELY COOL DUE TO LOW HUMIDITY. MOEDE
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309888.